Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 16, 2002, 2:03 PM EDT for Berkshire County, Massachusetts. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 2002, 2:03 PM EDT (18:03 UTC)
- Expired
- Jun 16, 2002, 2:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Berkshire County, MA
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 2:25 PM EDT | Thunderstorm Wind | Richmond, MA | |
| Jun 16, 2:25 PM EDT | Hail 0.75 | West Stockbridge, MA | |
| Jun 16, 2:33 PM EDT | Hail 1 | Lenox Dale, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 161803 SVRALY MAC003-161845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 203 PM EDT SUN JUN 16 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS * UNTIL 245 PM EDT * AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF LENOX...OR ABOUT OVER CHATHAM...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PITTSFIELD AND LENOX AT 215 PM EDT NEW ASHFORD AT 220 PM EDT DALTON AND BECKET AT 225 PM EDT ADAMS AND NORTH ADAMS AT 230 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:40 AM EDT, 10 hours 23 minutes earlier.
Area forecast discussion, Jun 16, 3:40 AM EDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY 340 AM EDT SUN JUN 16 2002 WORKZONES AVAILABLE. LOOK FOR A 4 AM LAUNCH. .DISC...NAGGING UA TROUGH FINALLY SLOWLY ON THE MOVE AND WEAKENING. RGL RADARS SHOW SCATTERED SHOWER ACTIVITY PERSISTING THROUGHOUT THE NIGHT. HOWEVER CLD TO GRD LTG STRIKES EARLIER ASSOCIATED WITH SHOWERS OFF OF LAKE ONTARIO HAVE ALL BUT DISAPPEARED. TWO SHORTWAVES...AND A WEAK OCCLD BOUNDARY...WILL BE THE FOCUS FOR MORE ACTIVITY THROUGHOUT THE DAY. THE STRONGER SHORTWAVE AND OCC FRONT WILL MOVE INTO OUR REGION FROM THE WEST LATER THIS AFTERNOON. THE BIG WX PROBLEM OF THE DAY IS WHETHER OR NOT CONVECTION COULD BECOME SEVERE. PLUGGING VALUES INTO THE MAGLENTA EQ FROM THE ETA BUFKIT GAVE US A VALUE AT KALY OF 2.25...WHICH WOULD PLACE US INTO A MAJOR SEVERE EVENT (ASSUMING CONVECTION IS REALIZED). HOWEVER...THE MESO-ETA BUFKIT WAS GENTLER...GIVING A VALUE OF 2.75...WHICH TRANSLATES TO A MORE MINOR EVENT. SFC BASED CAPES WERE PROGGED BY BUFKIT TO BE IN THE 300-600 J/KG RANGE...WHILE THE AWIPS SOUNDINGS (AS USUAL) INDICATE MUCH HIGHER CAPES APPROACHING OR EVEN EXCEEDING 1000 J/KG. THEY APPEAR TOO HIGH SO WILL GO MORE WITH MODEL SOUNDINGS VALUES. EITHER WAY...AFTER PERUSING THE ENTIRE LOCAL SEVERE WX CHECKLIST...WE STILL THINK THE THREAT OF SVR IS VERY SMALL TODAY. (THERE COULD BE A PULSER TYPE ISLD SVR OR 2). THE MAJOR LIMITING FACTORS INCLUDE SFC TDS < 15C...CWA NOT UNDER THE RR OR LF QUAD OF THE H2.5 JET...THE SURFACE CAPES BELOW THE ABUNDANT THRESHOLD...AND THE BULK RICHARD NUMBER IS LESS THAN 10 WHICH IMPLIES TOO MUCH SHEAR AND NOT BUOYANCY. HOWEVER...THE WBZ IS FORECAST TO BE IN THE VICINITY OF 7KFT...WHICH IS PRIME FOR HAIL. THEREFORE...WILL ADD QUALIFIER TO THUNDERSTORMS...MIGHT CONTAIN HAIL. WE BELIEVE THAT MOST HAIL WILL BE OF THE PEA-SIZE VARIETY...BUT THERE IS AN OUTSIDE POSSIBILITY OF LARGER HAIL. OF COURSE THE INCOMING DAYCREW SHOULD RE-EXAMINE ALL THE PARAMETERS BASED ON THE 12Z DATA. SHOWERS MIGHT LINGER INTO THE EVENING HOURS AS THE SHORTWAVE PULLS AWAY...BUT WITH WEAK NVA AND STABILIZATION LATER ON...WILL KEEP THE OVERNIGHT PORTION DRY. ON MONDAY...WHILE THE UA LOW IS TO OUR EAST...A COLD POCKET WILL REMAIN OVER US ALONG WITH LINGERING LOW LEVEL MOISTURE. THESE TWO FACTORS COULD SET THE STAGE FOR MORE SCATTERED SHOWER ACTIVITY. SFC BASED CAPES STILL RISE TO ABOUT 300 OR SO BUT FOR NOW WILL NOT INCLUDE THUNDER AS IT LOOKS AS OF CONVECTION MIGHT BE EVEN MORE LOW-TOPPED THAN TODAY. THE COLD POCKET REMAINS AT H5 NOT ONLY TUE...BUT INTO AT LEAST EARLY WED. WILL LEAVE THE CHC IN FOR TUE. FOR NOW...WILL KEEP WED DRY (CAN GEM SUPPORTS A DRY FORECAST) BUT A FEW SHOWERS COULD STILL DEVELOP. THE 00Z AVN NOW INDICATES A STRONG UA RIDGE WILL BUILD INTO THE OHIO VALLEY COME THURSDAY...AND FINALLY START DRIVING SOME SUMMER HEAT OUR WAY. THIS SCENARIO COULD SIG CHANGE THE EXTENDED. FOR NOW...JUST RAISE TEMPS A LITTLE ON THU/FRI AND LEFT SAT ALONE. THE ETA/FWC AND MAV NOS ARE GENERALLY IN PRETTY CLOSE AGREEMENT AND WILL NOT STRAY MUCH FROM THEM. .HYDROLOGIC STATUS...BASIN QPF AVERAGES TODAY AND TONIGHT SHOULD BE AROUND A QUARTER OF AN INCH OR SO. TSTMS WITH HEAVY RAIN COULD PRODUCE LOCALIZED DRAINAGE PROBLEMS... BUT DON/T EXPECT TSTMS TO BE WDSPRD ENOUGH FOR ANY SIGNIFICANT HYDRO PROBLEMS. .ALY...NONE. HWJIV
In the hours before
Local storm report, Jun 16, 12:58 PM EDT, 1 hour 5 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
1257PM SUN JUN 16 2002
#1 0000001 000
GDUA WLSR QHQT QTRF APTS WAPT
01082 FILE 28 SP PRINCETOWN NY1460101 JUN 16-02
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
FUNNEL CLOUD SIGHTING
COUNTY(S) AFFECTED: MONTGOMERY COUNTY
NAME AND ADDRESS OF PERSON(S) REPORTING FUNNEL CLOUD(S):
DONALD VANAULSTEIN
126 YOUNGS CORNERS RD
FLORIDA NY
LOCATION OF FUNNEL CLOUD: T/FLORIDA S OF C/AMSTERDAM
MILITARY TIME AND DATE FUNNEL CLOUD WAS SIGHTED: 1257PM
DIRECTION OF FUNNEL CLOUD MOVEMENT: NORTH EAST
DESCRIPTION OF FUNNEL CLOUD:
DAMAGE REPORTED TO (CHECK): ( )-CROPS ( )-FARM BLDGS
( )-POWER/TELCO LINES ( )-POWER/TELCO POLES ( )-SMALL TREES
( )-LARGE TREES ( )-PRIVATE HOMES ( )-COMM. BLDGS
( )-OTHER (SPECIFY)
NUMBER OF FATALITIES: NUMBER OF INJURED:
REMARKS: UNKNOWN DAMAGES AT THIS TIME
AUTH PHONE #: 518 630-1700
AUTH SGT ALAN WOODIN CORNELL
OPER - PLOOF GINDER,DONNA 1256Special weather statement, Jun 16, 1:02 PM EDT, 1 hour 1 minute before
NYZ041-050-161730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 102 PM EDT SUN JUN 16 2002 ...A STRONG THUNDERSTORM IN SARATOGA COUNTY... AT 102 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF GLENVILLE...OR 6 MILES EAST OF AMSTERDAM...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... BALLSTON SPA AND MILTON AT 110 PM EDT... SARATOGA LAKE AND SARATOGA SPRINGS AT 115 PM EDT... STILLWATER AT 125 PM EDT... RAINFALL UP ONE HALF INCH TO ONE INCH WILL BE EXPECTED...WITH LOCALLY HIGHER AMOUNTS. WASULA
Local storm report, Jun 16, 1:22 PM EDT, 41 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0121PM SUN JUN 16 2002
GMSO WLSR QHQT QTRF APTS WAPT
02701 FILE 28 MONTGOMERY CO SO FONDA NY0280000 JUN 16-02
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
FUNNEL CLOUD SIGHTING
COUNTY(S) AFFECTED: MONTGOMERY
NAME AND ADDRESS OF PERSON(S) REPORTING FUNNEL CLOUD(S):
FRANCISCO
660 FORT HUNTER RD
AMSTERDAM NY
LOCATION OF FUNNEL CLOUD: TOWN OF FLORIDA
MILITARY TIME AND DATE FUNNEL CLOUD WAS SIGHTED: 1300 6/16/02
DIRECTION OF FUNNEL CLOUD MOVEMENT: SOUTH
DESCRIPTION OF FUNNEL CLOUD:
DAMAGE REPORTED TO (CHECK): ( )-CROPS ( )-FARM BLDGS
( )-POWER/TELCO LINES ( )-POWER/TELCO POLES (X)-SMALL TREES
(X)-LARGE TREES ( )-PRIVATE HOMES ( )-COMM. BLDGS
( )-OTHER (SPECIFY)
NUMBER OF FATALITIES: 0 NUMBER OF INJURED: 0
REMARKS: UNKNOWN FURTHER DAMAGE OTHER THAN LARGE TREE DOWN IN AREA
AUTH PHONE #: 518 853-5500
AUTH NESTLE,GARY EOC DIRECTOR
OPER - HAAK,KYLE J 1320Local storm report, Jun 16, 1:39 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
139 PM EDT SUN JUN 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM EAST GREENBUSH NY .75 INCH HAIL
06/16/02 RENSSELAER DIME SIZE HAILSpecial weather statement, Jun 16, 1:56 PM EDT, 7 minutes before
NYZ064-065-161830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 156 PM EDT SUN JUN 16 2002 ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 154 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF PLATTEKILL...OR 6 MILES EAST OF WALDEN...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... WAPPINGERS FALLS AT 200 PM EDT... RED OAKS MILL AND POUGHKEEPSIE AT 205 PM EDT... ARLINGTON AND FAIRVIEW AT 210 PM EDT... PLEASANT VALLEY AT 220 PM EDT... RAINFALL AMOUNTS OF A HALF INCH TO AN INCH ARE POSSIBLE IN A BRIEF PERIOD OF TIME.
Local storm report, Jun 16, 2:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT SUN JUN 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM STOCKPORT NY 1.5 INCH HAIL
06/16/02 COLUMBIA PING PONG BALL SIZE HAIL
REPORTED BY SPOTTER
0200 PM CHATHAM NY 1.75 INCH HAIL
06/16/02 COLUMBIA GOLF BALL SIZE HAILL
REPORTED BY SPOTTERThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:02 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 43 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.